Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 171, NWS Mobile, AL

October 13, 2001George County, Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 4:01 PM CDT for George County, Perry County, Stone County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 4:01 PM CDT (21:01 UTC)
Expired
Oct 13, 2001, 5:00 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties George County, MS, Perry County, MS, Stone County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS54 KMOB 132102
SVRMOB
ALC023-129-MSC039-041-111-131-153-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
401 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA
  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  STONE COUNTY IN SOUTHEAST MISSISSIPPI
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 500 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF YANTLEY
  TO NEAR THE WLOX TV STATION TOWER...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODWARDS...CLARA BY 410 PM CDT
  WAYNESBORO...MATHERVILLE BY 415 PM CDT
  SMITHTOWN...SAND HILL BY 420 PM CDT
  MCLAIN...BOTHWELL BY 425 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 600 PM. 
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE 
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

REPORT SEVERE WEATHER TO YOUR LOCAL 911 EMERGENCY CENTER OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MOBILE.

LAT...LON 3231 8843 3191 8850 3186 8867 3064 8924
          3077 8850 3117 8843 3231 8804

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:48 AM CDT, 13 hours 13 minutes earlier.

Area forecast discussion, Oct 13, 2:48 AM CDT, 13 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CDT FRI OCT 12 2001

PREVIOUS FORECAST LOOKS ON TRACK WITH SQUALL LINE MOVING INTO
WESTERN FORECAST AREA THIS AFTERNOON AND EXITING THE EASTERN
COUNTIES AROUND MIDNIGHT. EVENING MODELS SHOW THE COLDEST 500
MILLIBAR  TEMPERATURES TO REMAIN NORTH OF FORECAST AREA...THIS WOULD
SUGGEST THAT THE LOWER AND MID LEVEL LAPSE RATES WILL NOT LOWER
SIGNIFICANTLY FROM WHAT THEY CURRENTLY ARE. SURFACE DEW POINTS IN
THE LOWER 70S ALONG WITH AN UPPER DIFLUENT FLOW AND A STRENGTHENING
LOW LEVEL JET...H8 AROUND 50 KNOTS...ALL COME TOGETHER DURING THE
WARMTH OF THE AFTERNOON. EXPECT THAT STORMS THAT DEVELOP IN ADVANCE
OF THE SQUALL LINE WILL HAVE THE BEST CHANCE FOR PRODUCING ISOLATED
TORNADOS...ESPECIALLY NEAR COAST WHERE LOW LEVEL VELOCITY AND SHEAR
WILL BE ENHANCED. STRONG SQUALL LINE SWEEPS EAST THIS AFTERNOON AND
EVENING WITH SEVERE THREAT EXPECTED TO BE STRONG WINDS AND POSSIBLY
AN ISOLATED TORNADO ALONG THE LEADING EDGE OF STORMS. FLASH FLOOD
GUIDANCE IS 3 AND 5 INCHES FOR 1 AND 3 HOURS...DONT EXPECT ANY MAJOR
PROBLEMS WITH SPEED OF SYSTEM. DRIER AND COOLER AIR FOLLOWS UPPER
TROF WITH SUNDAY THROUGH FRIDAY DRY.

COASTAL FORECAST WILL HAVE SMALL CRAFT ADVISORIES FOR INCREASEING
SOUTHERLY WINDS IN ADVANCE OF FRONTAL SYSTEM ALONG WITH INCREASING
SEAS. WILL ISSUE A MARINE WEATHER STATEMENT TO ADDRESS HIGHER THAN
NORMAL WATER LEVELS. WINDS WILL BE INCREASING AS LOW TIDE
APPROACHES...SO DO NOT EXPECT ENOUGH OF A PROBLEM TO WARRANT A
COASTAL FLOOD WARNING.

NO FIRE PROBLEMS AS RAIN AND HIGH HUMIDITY WILL PREVAIL TODAY.

PRELIM NUMBERS...
MOB TU 079/064 075/054 074 11+9-
PNS TU 080/067 076/057 074 119+1
DTS TU 080/068 076/058 074 11991
GZH TB 078/063 075/048 073 11+70
2R0 TB 078/062 074/047 073 11+60
61A TB 078/063 075/048 073 11+70

.MOB...
AL...SCA GMZ630-650-670 TODAY.
FL...SCA GMZ655-675 TODAY.
MS...NONE.

In the hours before

Special weather statement, Oct 13, 12:27 PM CDT, 3 hours 34 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1227 PM CDT SAT OCT 13 2001

...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA AND THE EXTREME
WESTERN PORTIONS OF THE FLORIDA PANHANDLE UNTIL 600 PM CDT...

AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS LATE
THIS AFTERNOON AND NORTHEAST ACROSS NORTHERN ALABAMA TONIGHT.
NUMEROUS SHOWERS WILL CONTINUE TO DEVELOP IN DEEP GULF MOISTURE AND
AN UNSTABLE AIR MASS OVER THE AREA THROUGH TONIGHT.

THIS STORM SYSTEM WILL LIKELY SPAWN A LINE OF STRONG AND SEVERE
THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA...WHILE
THE INDIVIDUAL STORMS MOVE RAPIDLY TO THE NORTHEAST. ISOLATED
TORNADOS WILL ACCOMPANY THE STORMS THAT DEVELOP IN ADVANCE OF THE
SQUALL LINE THIS AFTERNOON. IN ADDITION...THESE STORMS ARE CAPABLE
OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. THE THREAT OF STRONG
DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREAT
WITH THE SQUALL LINE LATER THIS AFTERNOON AND EARLY THIS EVENING.
HOWEVER...THE POSSIBILITY OF AN ISOLATED TORNADO THREAT WILL REMAIN.

A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN
THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE
OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO
RUN ONE TO TWO FEET ABOVE NORMAL.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP
CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN
A STRONG SWIMMER SEAWARD INTO DEEPER WATER.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF
SEVERE WEATHER OPERATIONS IN THE WATCH AREA SHOULD ALREADY BE
ACTIVATED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
EAST OF THE WATCH AREA WILL LIKELY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
Local storm report, Oct 13, 1:52 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
152 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 SW FOLEY                AL   TORNADO
10/13/01   BALDWIN                        LARGE TORNADO ON THE
                                          GROUND. REPORTED BY LAW
                                          ENFORCEMENT.

1238 PM    FORT MORGAN               AL   TORNADO
10/13/01   BALDWIN                        NEAR PLANTATION. REPORTED
                                          BY PUBLIC.

0730 AM    FAIRHOPE                  AL   WIND DAMAGE
10/13/01   BALDWIN                        ROOF OFF BARN ON PECAN ST.
                                          REPORTED BY EMA.

0733 AM    MONTROSE                  AL   WIND DAMAGE
10/13/01   BALDWIN                        TREES BLOWN DOWN ON
                                          SEVERAL HOUSES AND GARAGE
                                          DOOR BLOWN IN AT SCENIC
                                          HWY 98 AND CEDAR RD.

DE

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningMOBPerry, Stone61 min
Oct 13, 2:59 PM CDTSevere Thunderstorm WarningMOBWayne61 min
Oct 13, 3:44 PM CDTTornado WarningMOBWayne16 min
Oct 13, 4:01 PM CDTSevere Thunderstorm WarningMOBGreene, Wayne59 min
Oct 13, 5:01 PM CDTSevere Thunderstorm WarningMOBGreene59 min
Oct 13, 5:01 PM CDTSevere Thunderstorm WarningMOBGeorge, Perry, Stone59 min
Oct 13, 6:47 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.